Article

Prescriber adherence to pharmacokinetic monitoring service recommendations for aminoglycoside dosing and the risk of acute kidney injury

Department of Biostatistics and Epidemiology, University of Pennsylvania School of Medicine, Philadelphia, PA, USA.
International journal of clinical pharmacology and therapeutics (Impact Factor: 1.04). 09/2011; 49(9):536-44. DOI: 10.5414/CP201541
Source: PubMed

ABSTRACT The importance of adherence to aminoglycoside dosing recommendations by a pharmacokinetic monitoring service for preventing acute kidney injury (AKI) is unknown. We aimed to examine the association between AKI and discordance in aminoglycoside dosing between physician orders and recommendations by a pharmacokinetic monitoring service.
We utilized 2000 - 2003 data from a large quaternary care academic medical center, including: hand-written pharmacokinetic monitoring service recommendations; computerized physician order entry inpatient medication orders; and electronic inpatient laboratory orders and results.
We conducted a case-control study, nested within users of intravenous aminoglycosides. Outcomes of interest were cases of AKI, as determined by changes in serum creatinine. Exposures of interest were discordances between pharmacokinetic monitoring service recommendations and physician orders in the past 2 days with regard to total daily aminoglycoside dose.
Most patients received once-daily or less frequent aminoglycoside dosing. In 1,414 evaluable aminoglycoside courses, 220 patients developed AKI, for a cumulative incidence of 15.6%. We identified 690 controls, matched these to 220 cases, and found adjusted odds ratios of 0.72 (95% CI: 0.37 - 1.39) for overdose discordance and of 0.83 (0.51 - 1.34) for underdose discordance, suggesting that discordance in dosing is not associated with AKI.
Non-adherence to dosing recommendations for aminoglycosides was not associated with risk of AKI in a setting primarily of once-daily aminoglycoside administration.

0 Followers
 · 
81 Views
 · 
0 Downloads
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Renal failure is an important adverse effect of drug poisoning. Determining the prevalence and etiology of this serious side effect could help us find appropriate strategies for the prevention of renal failure in most affected patients. The present study is aimed to identify drugs that induce renal failure and also to find the prevalence of renal failure in patients referred to emergency departments with the chief complaint of drug poisoning, in order to plan better therapeutic strategies to minimize the mortality associated with drug poisoning induced renal failure. This cross-sectional study surveyed 1500 poisoned patients referred to the Emergency Department of Baharloo Hospital in Tehran during 2010. Demographic data including age and gender as well as clinical data including type of medication, duration of hospital stay, and presence of renal failure were recorded. Mann-Whitney U test and chi-squared statistics were used to analyze the results. A total number of 435 patients were poisoned with several drugs, 118 patients were intoxicated with sedative-hypnotic drugs, 279 patients were exposed to opium, and 478 patients were administered to other drugs. The method of intoxication included oral 84.3%, injective 9%, inhalation 4.3% and finally a combination of methods 2.3%. Laboratory results revealed that 134 cases had renal failure and 242 had rhabdomyolysis. The incidence of rhabdomyolysis and renal failure increased significantly with age, and also with time of admission to the hospital. Renal failure was reported in 25.1% of patients exposed to opium, vs. 18.2% of patients poisoned with aluminum phosphide, 16.7% of those with organophosphate, 8% with multiple drugs, 6.7% with alcohol, heavy metals and acids, and 1.7% with sedative hypnotics. Based on the findings of this study, there is a high probability of renal failure for patients poisoned with drugs such as opium, aluminum phosphide, and multiple drugs as well as the patients with delayed admission to the hospital, and it is necessary to seek appropriate treatment to prevent this significant side effect.
    03/2014; 6(2):e11910. DOI:10.5812/numonthly.11910